Illinois, 2010

Hail and Damaging Winds in Illinois, June 1, 2010

June 1, 2010 · NWS DVN · 8 events in 3 counties and zones

A warm front triggered some severe thunderstorms during the evening of June 1 and early morning hours of June 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front triggered some severe thunderstorms during the evening of June 1 and early morning hours of June 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 9:04 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 1, 9:04 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 PM CDT TUE JUN 1 2010

.UPDATE...
EXPANDED FLASH FLOOD WATCH OVER THE REST OF THE AREA WITH LINE OF
TSRA MOVING OUT OF SOUTH CENTRAL IA AND HEADED FOR THE SRN THIRD
OF THE CWFA. TRAILING E-W LINE TSRA IS SAGGING SOUTH THROUGH NRN
MO ATM. HOWEVER...WITH LLJ INCREASING NEXT SEVERAL HOURS AND
POINTING TOWARD SE IA TONIGHT...FEEL THERE IS POTENTIAL FOR MORE
DEVELOPMENT LATER TONIGHT. FURTHER NORTH IT LOOKS MORE LIKE A
PROLONGED PD OF MODERATE SHRA WITH SOME EMBEDDED TSRA. SOME AREAS
N OF I80 RECEIVED AN 1+ IN AN HOUR FROM STORMS EARLIER THIS
EVENING. WITH THE GROUND SATURATED IN SPOTS FROM THE EARLIER
STORMS WILL CONTINUE TO FLASH FLOOD FOR THE NORTHERN COUNTIES.]

NO OTHER CHANGES WERE MADE TO THE FORECAST
..DLF..

&&

.AVIATION /ISSUED AT 312PM....
VFR CONDITIONS EXPECTED UNTIL AT LEAST
MID EVENING TONIGHT. CONVECTION SHOULD MOVE IN FROM THE WEST
BRINGING THUNDERSTORMS WITH MVFR...PERHAPS EVEN BRIEF IFR
CONDITIONS IN HEAVY RAIN FOR A FEW HOURS AS THE THUNDERSTORMS MOVE
THROUGH DURING THE EVENING AND OVERNIGHT HOURS. THESE MVFR
CONDITIONS SHOULD PERSIST INTO THE EARLY MORNING HOURS BEFORE THE
SHOWERS AND THUNDERSTORMS MOVE SOUTHEAST OUT OF THE AREA IN THE
MORNING. ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 9 AM CDT WEDNESDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 9 AM CDT WEDNESDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 9 AM CDT WEDNESDAY FOR CLARK-SCOTLAND.

&&

DLF
Hazardous weather outlook, Jun 1, 2:59 PM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 PM CDT TUE JUN 1 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-022100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
359 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA. THIS EVENING...THE PRIMARY THREAT WILL BE FOR
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...OVERNIGHT THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL.

A WARMER AND MORE MOIST AIRMASS WILL MOVE INTO THE AREA FROM THE
SOUTHWEST...SETTING UP A WARM FRONT UPON WHICH THE SHOWERS AND
THUNDERSTORMS WILL FOCUS. AIRMASS PROFILES INDICATE THAT THE MAIN
THREAT FOR THIS EVENING AND TONIGHT IS FOR DAMAGING WINDS AND
POSSIBLY LARGE HAIL. LATER IN THE EVENING AND OVERNIGHT THE STORMS
WILL SLOW DOWN AND WILL HAVE MORE MOISTURE TO WORK WITH...CHANGING
THE THREAT OVER TO HEAVY RAINFALL...WITH POSSIBLE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE STORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. THE RISK
OF SEVERE STORMS WILL BE GREATEST SOUTH OF INTERSTATE 80...WHERE THE
STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK. CONDITIONS MAY BE
FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND
AND HEAVY RAINFALL IN SOUTHEAST IOWA...FAR NORTHEAST MISSOURI INTO
WEST CENTRAL ILLINOIS FROM MID AFTERNOON INTO EARLY EVENING. THE
MAIN SEVERE THREAT WILL LIKELY CHANGE TO DAMAGING WIND AND LOCALLY
HEAVY RAINFALL WEDNESDAY NIGHT.

HEAVY RAINFALL MAY LEAD TO FLASH FLOODING AND POSSIBLE RIVER
FLOODING...ESPECIALLY IN LOCATIONS THAT RECEIVE REPEATED HEAVY
RAINFALL EVENTS TUESDAY THROUGH WEDNESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT...SATURDAY...AND
SATURDAY NIGHT. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LE

In the hours before

Local storm report, Jun 1, 7:03 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     7 SW VINTON             42.09N 92.12W
06/01/2010  E45 MPH          BENTON             IA   EMERGENCY MNGR

            ESTIMATED 40 TO 45 MPH WIND GUSTS WITH PEA SIZED HAIL.

&&

LEGRO
Local storm report, Jun 1, 7:06 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     FAIRFIELD MUNICIPAL AIR 41.05N 91.98W
06/01/2010  M49 MPH          JEFFERSON          IA   AWOS

&&

LEGRO
Local storm report, Jun 1, 7:19 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HEAVY RAIN       6 NE VAN HORNE          42.08N 92.03W
06/01/2010  M1.18 INCH       BENTON             IA   TRAINED SPOTTER

            MEASURED IN 25 MINUTES...ALONG WITH PEA SIZE HAIL.

&&

LEGRO
Special weather statement, Jun 1, 7:34 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT TUE JUN 1 2010

IAZ051>053-020300-
BENTON-LINN-JONES-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA
834 PM CDT TUE JUN 1 2010

...STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS FROM JUST EAST OF VINTON...TO
ALBURNETT AND TO NORTHWEST OF ANAMOSA MOVING EAST AT 30 MPH. THESE
STORMS WILL AFFECT THE SHELLSBURG...NORTHERN CEDAR RAPIDS METRO
AREA...MONTICELLO AND ANAMOSA AREAS THROUGH 945 PM. THESE AREAS
WILL BE IMPACTED BY VERY HEAVY RAINFALL AT RATES OF AN INCH AND A
HALF AN HOUR...WIND GUSTS UP TO 45 MPH...AND POSSIBLE SOME SMALL HAIL
AS THEY PASS BY.

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS
ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

MOVE INDOORS AND AWAY FROM WINDOWS AS THESE STORM APPROACH.

12
Local storm report, Jun 1, 7:53 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 W MOUNT PLEASANT      40.96N 91.58W
06/01/2010  M0.50 INCH       HENRY              IA   TRAINED SPOTTER

&&

LEGRO
Local storm report, Jun 1, 8:08 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     HEDRICK                 41.17N 92.31W
06/01/2010                   KEOKUK             IA   FIRE DEPT/RESCUE

            NUMEROUS 4 TO 8 INCH TREE BRANCHES DOWN THROUGHOUT TOWN.
            POWER IS ALSO OUT.

0745 PM     TSTM WND GST     HEDRICK                 41.17N 92.31W
06/01/2010  E60 MPH          KEOKUK             IA   FIRE DEPT/RESCUE

&&

LEGRO

The radar

The Quad Cities radar (KDVN), 84 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
June 1, 9:23 PM CST
Where
Warren County, Kirkwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -90.750

Hail, Warren

When
June 1, 9:24 PM CST
Where
Warren County, 1.38 mi N of Kirkwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.890, -90.750

Nickel sized hail started to cover the ground about 2 miles north of Kirkwood, IL around 1024 pm June 1.

Hail, Warren

When
June 1, 9:29 PM CST
Where
Warren County, 2.7 mi WSW of Monmouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -90.680

Quarter sized hail fell about 2 miles west of Monmouth, IL around 1029 pm June 1.

Hail, McDonough

When
June 1, 10:50 PM CST
Where
McDonough County, Blandinsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.550, -90.870

Quarter sized hail fell in Blandinsville, IL around 1150 pm June 1.

Hail, Hancock

When
June 1, 10:54 PM CST
Where
Hancock County, 0.26 mi SSE of Webster
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.467, -90.998

Thunderstorm Wind, Hancock

When
June 1, 10:54 PM CST
Where
Hancock County, 0.26 mi SSE of Webster
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.466, -90.998

Wind gusts estimated to be 65 mph were observed in Webster, IL at 1154 pm June 1.

Hail, Hancock

When
June 1, 11:01 PM CST
Where
Hancock County, La Harpe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.580, -90.970

Thunderstorm Wind, McDonough

When
June 1, 11:24 PM CST
Where
McDonough County, 0.13 mi W of Macomb Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.520, -90.653

A 63 mph wind gust was measured by the AWOS at the Macomb Municipal Airport at 1224 am June 2.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236471, 236472, 236473, 236474, 236475, 236476, 236477, 236491.